Strength & Conditioning with Rehabilitation of Runners

29 (Sat) and 30 (Sun) June 2019 09:00 - 17:00 (GMT)


Chelsea & Westminster Hospital
Physiotherapy Gym
Outpatient Physiotherapy Dept. (Ground Floor)
369 Fulham Road
London
SW10 9NH

Completed

Day 1: Functional Screening and Strenght Training in Runners

Day 2: Conditioning Strategies and Running Retraining

This highly practical course provides a unique opportunity to integrate an evidence based approach to injury prevention and performance enhancement in the management of running injuries. There will be a particular focus on functional screening and movement analysis to guide exercise prescription and progression. Various training models and exercise regimes (Single leg training, Posterior Chain Strength, Hip Stabilisation, Dynamic Core Strength training) will be explored.

There will be a practical demonstration of running analysis to identify inefficient running patterns and develop interpretation skills and correct basic running technique if indicated. Particular emphasis will be placed on analysing running biomechanics using Video Analysis and then correcting movement dysfunction through movement re-education and movement re-patterning, utilising a variety of tools. The evidence behind and practical application of running retraining and adjunctive interventions are also explored.

Learning Outcomes

  • Develop practical skills for functional assessment and movement analysis in runners for risk stratification and to guide exercise progression.
  • Explore important strength training principles and safe exercise prescription of advanced exercises and integrate evidence based injury prevention tools as part of lower limb rehabilitation in runners. Practical application of conditioning strategies (Plyometrics, dynamic mobility, running drills) and progression in runners.
  • Learn to analyse running gait (treadmill-based) using video analysis and identify kinematic and kinetic variables, associated with injury.
  • Develop practical skills and clinical reasoning processes to apply running re-training interventions in the context of injury prevention and special focus on step rate (cadence) manipulation, mirror re-training, auditory cues and mobility drills to improve running economy.

This course is limited to a maximum of 25 participants – book early to secure your place.

Audience

The course has been designed for physiotherapists, osteopaths, sports therapists, running coaches, personal trainers and other health care professionals who are involved in the management of running injuries.

Day 1 – Functional Screening and Strenght Training in Runners

Registration (8.45 to 9.00)

(There will be short breaks in the morning and afternoon)

AM (09.00 to 12.25)

  • Overview of Running Injuries and Update on Current Research
  • Functional Screening and Movement Analysis
    • Practical - Runners Readiness Scale
    • Practical - Movement Screening ( Core Tests)
    • Practical - Dynamic Differentiation Tests
  • Principles of Strength Training (Theory and Exercise Prescription)

Lunch (12.25 to 1)

PM (1 to 5pm)

  • Evidence based Injury Prevention for Runners
  • Practical Strength, Hip Stabilisation, Dynamic Core Strength Exercises
    • Corrective Exercises – Movement Patterning
    • Functional Strength Training for Runners
    • Hip Stabilisation Exercises
    • Dynamic Core Strength Training
  • Subjective Special Qs
  • Case Study
  • Q& A

Day 2

Conditioning Strategies and Running Retraining

Registration (8.45 to 9.00) (There will be short breaks in the morning and afternoon)

AM (09.00 to 12.25)

  • Overuse Injuries in Runners
  • Conditioning Strategies for Injury Prevention & Performance
    • High Velocity Training
    • Plyometrics for Speed and Running Efficiency
    • Medicine Ball Training
    • Dynamic Mobility Drills for Runners
  • Practical Considerations
    • Dynamic Warm-up
    • Integrating S&C with Running
    • Reducing injury risk during conditioning training

Lunch (12.25 to 1) PM (1 to 5pm)

  • Biomechanics and Evidence Based Running Re-education
  • Practical Application of Running re-training
    • Step-rate (Cadence) Manipulation
    • Auditory Cues
    • Mirror Re-training
    • Running Drills
  • Clinical Reasoning in Running re-training
  • Case Study
  • Q& A
Glen robbins

Tutor:

Glen Robbins (MSc MMACP MCSP HPC)


Prior to training as a Physiotherapist Glen worked in the fitness industry as a trainer for gyms and sports teams. He qualified as a Physiotherapist from the University of Keele in 2005. He spent his first 2 years working for a busy MSK private clinic in Iceland, before returning to the NHS and completing his MSc in Neuromusculoskeletal Physiotherapy at the University of Hertfordshire.

Since then he has worked primarily in private clinics and sports injury clinics in and around the London area and opened his own clinic, Hemel Physio, based in Hertfordshire in 2013. At his Clinic he has treated Olympic level athletes and professional sportsmen but he also still maintains an NHS caseload 1 day per week. A large percentage of his private caseload is made up of recreational and club level endurance runners, particularly marathon runners.

Glen's main passions are manual therapy, functional movement screening, injury prevention and exercise prescription. He has mentored and trained many therapists in manual therapy and is involved in the creation and development of strengthphysio.com, an online CPD training portal for physiotherapists, personal trainers and health professionals.

Glen has a particular interest in the lower limb and started teaching on evidence based injury prevention in runners, integrating strength and conditioning with the rehab of runners and Assessment and treatment of the Hip in 2012.

Further information on Glen can be found at: www.hemelphysio.co.uk

Follow Glen on Twitter on @HemelPhysio


Mathew benoy small

Tutor:

Benoy Mathew (MSc MAACP MCSP HPC)


Ben qualified as a physiotherapist in 1998 and has worked extensively in hospital, private practice and sporting settings within Asia, Middle East and the UK. Having specialised in musculoskeletal care, he works as an MSK Extended Scope Practitioner in the NHS and also in private practice.

He has developed special interest in treating complex lower limb pathologies, running injuries and chronic hip and groin patients. Majority of his private caseload is made up of recreational runners and overuse lower limb injuries. He is also involved in training and designing screening programmes for various client groups in private practice.

Ben has completed his masters in advanced physiotherapy from the University of Hertfordshire in 2014 and was the national winner for the highest scoring candidate of the society of orthopaedic medicine registration examination and was the recipient of Saunders prize for 2011.

Clinically, he deals with complex patients referred by GPs and for a second opinion on failed patients by other therapists. Ben loves a challenge, and enjoys treating hip and groin patients and overuse running injuries. He is passionate about application of research in clinical practice and is involved in regular teaching nationwide on multiple lower limb courses.

Further information on Ben can be found at: www.function2fitness.co.uk

Follow Ben on Twitter on @function2fitnes


The course venue

Chelsea & Westminster Hospital

Physiotherapy Gym

Outpatient Physiotherapy Dept. (Ground Floor)
369 Fulham Road
London
SW10 9NH

How to get there

Public transport

Tube

All stations are a 15–20 minute walk.

Fulham Broadway—District Line Earls Court—Piccadilly and District Lines South Kensington—Piccadilly, District and Circle Lines Gloucester Road—Piccadilly, District and Circle Lines Rail

Imperial Wharf (15 minutes walk) West Brompton (15 minutes walk)

Bus

Local bus routes

Fulham Road:

  • 14—from South Kensington or Fulham Broadway
  • 414—from South Kensington or Fulham Broadway
  • 211—from Hammersmith, Fulham Broadway or King’s Road

King’s Road:

  • 11—from Fulham Broadway
  • 22—from Putney Common Redcliffe Gardens (southbound)/Finborough Road (northbound):
  • 328—from Earls Court
  • C3—from Earls Court or Clapham Junction

Personal Transport

Car

The hospital has an underground car park which is accessed via Nightingale Place—spaces are limited. The car park is not run as a commercial operation and all the money goes directly to support the work of the hospital and the care of its patients.

Please note height restriction of 1.9m.

On arrival at the entrance to the car park, take a ticket at the barrier. Before returning to the car park when leaving the hospital please pay by cash or card (not American Express or Diner’s Club) at the machines located on the ground floor of the hospital by main reception. Cash payments can also be made at the main reception desk.

The car park becomes very busy during the day and spaces are not guaranteed. Therefore, please allow additional time if you intend to drive. There are also Pay and Display spaces on the streets near the hospital.

Car parking charges

The minimum charge of £3.00 for up to 1 hour applies daily from 8am–7pm. This charge is reduced to £1.00 for up to 1 hour from 7pm–8am. There is also a maximum stay of 24 hours which incurs a charge of £40. Lost tickets will incur a charge of £40. The Trust cannot accept liability for loss or damage caused to vehicles or contents while parked within the car park.

8am–6pm (Sun–Fri):

  • up to 1 hour—£3.00
  • 1–2 hours—£7.00
  • 2–3 hours—£9.00
  • 3–4 hours—£12.00
  • 4–5 hours—£15.00
  • 5–6 hours—£18.00
  • 6–7 hours—£21.00
  • 7–8 hours—£24.00
  • 8–9 hours—£26.00
  • 9–10 hours—£28.00
  • 10–24 hours—£40.00

8am–6pm (Saturdays):

  • up to 1 hour—£3.00
  • 1–2 hours—£7.00
  • 2–3 hours—£12.00
  • 3–4 hours—£15.00
  • 4–5 hours—£18.00
  • 5–6 hours—£21.00
  • 6–7 hours—£24.00
  • 7–8 hours—£27.00
  • 8–9 hours—£30.00
  • 9–10 hours—£33.00
  • 10–24 hours—£40.00

From 6pm–8am the car park rate is £1 per hour (daily).

Motorbike

Free parking available in a designated area of the hospital car park for motorbikes and scooters which can fit past the barriers (ie not those with sidecars).

Bicycle

Free parking in designated areas and in the hospital car park.